Hail, Putnam
- When
- June 26, 3:05 PM EST to 3:06 PM EST
- Where
- Putnam County, 0.52 mi W of Ottoville
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.930, -84.340
A stationary boundary across the area combined with remnants of overnight convection. This interacted with moderate instability to allow for numerous thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A stationary boundary across the area combined with remnants of overnight convection. This interacted with moderate instability to allow for numerous thunderstorms. A few reports of hail were received with one reaching penny size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 26, 2:23 PM EST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 323 PM EDT THU JUN 26 2008 .NEAR TERM... MAIN CONCERN IN NEAR TERM IS WITH TSTMS. MCV MOVG ACROSS NW INDIANA THIS AFTN. LAPS SFC BASED CAPES UP TO 4KJ/KG AHEAD OF THIS FEATURE. SFC TROF ALSO EVIDENT FM ERN MI SW TO WEST CENTRAL INDIANA. SCT TSTMS HAVE BEEN FORMING ALONG THIS BOUNDARY THIS AFTN. WITH WK SHEAR AND VERY MOIST/UNSTABLE ENVIRONMENT...STORMS WILL BE MARGINALLY SEVERE WITH GUSTY WINDS... VERY HEAVY RAIN.... AND SOME HAIL. EXPECT THIS ACTIVITY TO PERSIST INTO THE EVE ALONG SFC TROF AND SUBSEQUENT TSTM OUTFLOW BOUNDARIES SO HAVE CONTD WITH SCT POPS THROUGH 00Z SE WITH A CHC NW. FOR THE EVE HOURS INHERITED LIKELY POPS ACROSS THE NORTHERN COUNTIES. GFS WITH SUPPORT FROM RUC13 INDICATING AN AT LEAST PARTIALLY CONVECTIVELY ENHANCED SHRTWV WILL MOVE EAST FROM NW IA THIS AFTN TO ERN WI/NE IL BY 06Z. CURRENTLY MESO-BETA ELEMENTS ASSOCIATED WITH THIS FEATURE WERE MOVG SSE HWVR SOME CONVECTION ALSO PUSHING EAST ACROSS NRN IA. CANT RULE OUT MORE WIDESPREAD CONVECTION DVLPG AHEAD OF THIS SHRTWV AND MOVG INTO OUR AREA BY LATE EVE BUT GIVEN CURRENT TRENDS WITH CONVECTION UPSTREAM HAVE LOWERED POPS TO CHC ACROSS NRN PORTIONS OF CWA IN THE 00Z-06Z TIMEFRAME. && .SHORT TERM... LATE TONIGHT INTO FRIDAY AND FRIDAY NIGHT... MAIN CONCERN IS THE SVR WEATHER POTENTIAL FRI INTO FRI NIGHT IN ACTIVE PATTERN AS POTENT UPPER TROUGH DIGS INTO THE NRN PLAINS AND UPPER MIDWEST FRI INTO FRI NIGHT. LATE TONIGHT/FRI MORNING...LEFT IN CHC POPS FOR SHOWERS/STORMS AS FA MAY BE IMPACTED BY CONVECTION/MCS CURRENTLY BACK IN IA WITH FURTHER DEVELOPMENT EXPECTED IN THE IA/SRN WI/NW IL VICINITY TONIGHT. 12Z MODELS CONTINUE TO STRUGGLE WITH MESOSCALE DETAILS WITH THE GFS HAVING CONVECTIVE FEEDBACK ISSUES AND THE 12Z NAM INITIALIZING POORLY WITH QPF. HOWEVER...AM CONFIDENT THAT AN ADDITIONAL MCS WILL DEVELOP OUT TO THE W WITH INCREASING LL CONV AHEAD OF POTENT UPPER TROUGH ALONG THETA-E/MOISTURE GRADIENT. WOULD THINK THAT THIS WOULD TRACK EASTWARD FOLLOWING PROGGED CORFIDI VECTORS/7H FLOW. ALSO WOULD EXPECT THE MCS TO TRACK NEAR/JUST SOUTH OF STRONG INSTABILITY/THETA-E BOUNDARY FROM LOWER MICHIGAN WNW TOWARD THE IL/WI BORDER. WITH THIS SAID...THINK THIS FEATURE WILL WEAKEN AS IT OUTRUNS BETTER FORCING WITH TRACK/SPEED IN QUESTION DUE TO LACK OF ANY GOOD MODEL GUIDANCE. AS A RESULT...WILL KEEP WITH CHC POPS DURING THIS TIMEFRAME DUE TO CONTINUED UNCERTAINTY. FRIDAY AFTERNOON...DEPENDING ON EVOLUTION OF MCS RENMANTS IT ONCE AGAIN LOOKS LIKE THE ATMOSPHERE WILL BECOME VERY UNSTABLE AS STEEPENING MID LEVEL LAPSE RATES COMBINED WITH VERY MOIST LOW LEVELS WILL YIELD MLCAPES AOA 2500 J/KG. NO OBVIOUS TRIGGER FOR SHOWER/STORM DEVELOPMENT WITH TIGHT THETA-E GRADIENT/DIFFUSE SFC TROUGH RETREATING OFF TO THE NORTH IN REPONSE TO HEIGHT FALLS ACROSS THE NORTH CENTRAL US. IF INSTABILITY IS REALIZED THINK IT WILL BE ENOUGH TO BREAK WEAK CAP NEAR 12KFT FOR SCT SHOWERS/STORMS...ESPECIALLY WITH OUTFLOW BOUNDARIES AROUND. DEEP LAYER SHEAR NEEDED FOR ROTATING UPDRAFTS/SUPERCELLS WILL LIKELY STAY OFF TO THE WEST...HOWEVER...HAIL/MICROBURST MULTICELLS A DISTINT POSSIBLITY WITH IMPRESSIVE CAPE...STEEP LL LAPSE RATES...AND SOMEWHAT DRY MID-LEVELS. FRIDAY NIGHT...MORE ORGANIZED SHOWER/STORM ACTIVITY SHOULD INITIATE FRI AFTN ALONG AND JUST AHEAD OF A PRE-FRONTAL TROUGH FROM NEAR MCI NE THRU DSM AND GRB. THIS ACTIVITY WILL LIKELY START OUT AS DISCRETE SUPERCELLS AND THEN ORGANIZE INTO A COLD POOL DRIVEN SQUALL LINE/LEWP...POSSIBLY AFFECTING THE REGION FROM WEST TO EAST FRI NIGHT. SVR WX A CONCERN WITH THIS AS IT MOVES THROUGH. DO NOT EXPECT THIS TO FALL APART AS WE LOSE DAYTIME HEATING DUE TO LARGE SCALE FORCING WITH DIFF PVA/HEIGHT FALLS...DIFFLUENT FLOW ALOFT IN RIGHT ENTRANCE REGION OF 100KT JET ROUNDING BASE OF TROUGH...AND LL CONV ALONG SFC TROUGH/OUTFLOW. CONTINUED WITH LIKELY POPS FOR FRIDAY NIGHT AND INCLUDED A SEVERE MENTION IN THE GRIDS. HEAVY RAIN DEFINITELY POSSIBLE FRIDAY INTO FRIDAY NIGHT WITH PWATS INCREASING TO NEAR 2 INCHES AND A DEEP WARM CLOUD LAYER NEAR 10KFT. && .LONG TERM... LITTLE CHANGE TO LONG TERM WITH OVERALL PACKAGE IN GOOD SHAPE. UNSETTLED WEATHER ON TAP FOR SATURDAY AFTERNOON WITH FRONTAL PASSAGE AND AGAIN ON SUNDAY WITH COLD AIR ALOFT AND MID LEVEL SHORTWAVE. MODELS ARE FAIRLY USELESS ON DETAILS FOR SATURDAY WITH THE NEAR TERM SO MUDDLED THAT INITIALIZATION ISSUES ABOUND. BUT THE LARGER DETAILS ARE STILL CONSISTENT SHOWING UPPER LOW SETTLING OVER GREAT LAKES AND ASSOC SFC FRONT ROLLING THROUGH ON SATURDAY AFTERNOON. MOISTURE/INSTABILITY SHOWN BY BUFR SOUNDINGS TO BE WELL ESTABLISHED AHEAD OF THE BNDRY. WHILE ACTIVITY COULD FIRE EARLY ALONG PRE FRONTAL TROF INDICATED BY NAM IT WILL LIKELY TURN OUT...AS HAS BEEN THE CASE IN RECENT DAYS...THAT DETAILS OF THE AFTERNOON EVOLUTION WILL BE LARGELY DEPENDENT ON FEATURES REMAINING FROM FRIDAY NIGHTS ACTIVITY TO THE WEST. COLD POOL THEN SETTLES IN WITH MODELS POORLY HANDLING STRENGTH AND LOCATION FROM RUN TO RUN WITH LARGE TIMING DIFFERENCES ON H5 SHORTWAVE ROTATING AROUND LOW. KEPT AFTERNOON POPS INTACT AND DID NOT ADD ANYTHING IN MORNING HOURS DUE TO LOW CONFIDENCE. DEEP LOW OVER EASTERN NA LIFTS WITH BROADER TROFING IN ITS WAKE KEEPING AREA UNDER UPPER NW FLOW THROUGH THE WEEK. && .PREV DISCUSSION... /ISSUED 131 PM EDT THU JUN 26 2008/ AVIATION... THUNDERSTORMS HAVE DEVELOPED OVER THE WESTERN AND SOUTHERN PORTIONS OF THE FORECAST AREA. THESE SHOULD NOT IMPACT KSBN UNTIL MID AFTERNOON BUT WILL TRACK NORTHEAST TOWARDS KFWA. MORE DEVELOPMENT UPSTREAM OVER IOWA WILL PROPAGATE TOWARDS THE REGION WITH POTENTIAL AFFECTS ON TERMINALS OVERNIGHT INTO FRIDAY MORNING. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...STEINWEDEL LONG TERM...LUDINGTON AVIATION...LUDINGTON NEAR TERM...TAYLOR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 503 AM EDT THU JUN 26 2008 INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001- 002-004-005-015-016-024-025-271000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH- DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 503 AM EDT THU JUN 26 2008 /403 AM CDT THU JUN 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING SOUTH OF A LINE FROM LAPORTE TO FORT WAYNE...HOWEVER THEY SHOULD REMAIN BELOW SEVERE LIMITS. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING PARTICULARLY ALONG AND NORTH OF HIGHWAY 30 AFTER 4 PM WITH A THREAT FOR DAMAGING WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO MONDAY. SEVERE STORMS ARE A GOOD BET FRIDAY AFTERNOON AND EVENING ACROSS THE ENTIRE AREA AND AGAIN SATURDAY AFTERNOON...ESPECIALLY EAST OF A MARION TO MONTPELIER LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
332 PM EDT THU JUN 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL NAPOLEON 41.39N 84.13W
06/26/2008 E0.25 INCH HENRY OH EMERGENCY MNGR
&&
EVENT NUMBER 01664
LWFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
344 PM EDT THU JUN 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG HUNTINGTON 40.88N 85.51W
06/26/2008 HUNTINGTON IN EMERGENCY MNGR
TWO SEMIS BLOWN OFF I69 AT MILE MARKER 72 AND 75
&&
EVENT NUMBER 01665
SAWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
349 PM EDT THU JUN 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND DMG HILLSDALE 41.93N 84.64W
06/26/2008 HILLSDALE MI EMERGENCY MNGR
TREE LIMBS AND SOME TREES DOWN IN AND AROUND HILLSDALE
&&
EVENT NUMBER 01666
LWFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 353 PM EDT THU JUN 26 2008 INZ016-023>025-262030- HUNTINGTON-KOSCIUSKO-MIAMI-WABASH- 353 PM EDT THU JUN 26 2008 ...SPECIAL WEATHER STATEMENT... AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF NORTH MANCHESTER...OR 6 MILES NORTHWEST OF WABASH...MOVING NORTHEAST AT 35 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... NORTH MANCHESTER... URBANA AND DISKO... IJAMSVILLE AND LAKETON... SILVER LAKE AND BIPPUS... LIBERTY MILLS AND BRACKEN... PACKERTON AND LUTHER... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LUD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
358 PM EDT THU JUN 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0347 PM TSTM WND DMG 1 SSE PERU 40.74N 86.06W
06/26/2008 MIAMI IN COUNTY OFFICIAL
SOME TREES WERE BLOWN DOWN.
&&
EVENT NUMBER 01667
LWFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
404 PM EDT THU JUN 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG FAIRMOUNT 40.42N 85.65W
06/26/2008 GRANT IN LAW ENFORCEMENT
TREE FELL ON HOUSE...HOUSE IS ON FIRE
&&
EVENT NUMBER 01668
SAWThe Northern Indiana radar (KIWX), 123 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111456.